Complications: perioperative anaphylaxis: practice question

A Anaesthesia question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Anaesthesia · Complications: perioperative anaphylaxis

Sample item

Minutes after induction of anaesthesia and administration of a neuromuscular blocker and antibiotic, a patient develops sudden hypotension, bronchospasm and facial flushing. What is the first-line drug, and which agents are the commonest triggers?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

D. Adrenaline, with neuromuscular blocking agents among the commonest causes

Anaphylaxis during anaesthesia presents with hypotension, bronchospasm, rash and cardiovascular collapse. Adrenaline (titrated in small intravenous boluses, or intramuscular) is life-saving, together with stopping the trigger, 100% oxygen, fluid resuscitation, and later steroids and antihistamines. Neuromuscular blockers (rocuronium, succinylcholine), antibiotics and latex are the commonest triggers, and tryptase testing confirms the diagnosis.

Option by option

  • A. Salbutamol alone, with propofol as the commonest cause

    Salbutamol alone does not treat cardiovascular collapse.

  • B. Fluids alone, with nitrous oxide as the commonest cause

    Fluids alone are inadequate, and nitrous oxide is not a typical trigger.

  • C. Hydrocortisone alone, with local anaesthetics as the commonest cause

    Steroids act slowly and are not first-line, and local anaesthetics rarely cause anaphylaxis.

  • D. Adrenaline, with neuromuscular blocking agents among the commonest causes (correct)

    Correct. Adrenaline is the first-line drug, and muscle relaxants top the list of triggers.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Anaesthesia questions

Questions about this Anaesthesia question

What is the answer to this Anaesthesia question?

The best answer is D, Adrenaline, with neuromuscular blocking agents among the commonest causes. Anaphylaxis during anaesthesia presents with hypotension, bronchospasm, rash and cardiovascular collapse.

Why is "Salbutamol alone, with propofol as the commonest cause" not the answer?

Salbutamol alone does not treat cardiovascular collapse.

Why is "Fluids alone, with nitrous oxide as the commonest cause" not the answer?

Fluids alone are inadequate, and nitrous oxide is not a typical trigger.

Why is "Hydrocortisone alone, with local anaesthetics as the commonest cause" not the answer?

Steroids act slowly and are not first-line, and local anaesthetics rarely cause anaphylaxis.

What concept does this question test?

It tests Complications: perioperative anaphylaxis in Anaesthesia. Adrenaline (titrated in small intravenous boluses, or intramuscular) is life-saving, together with stopping the trigger, 100% oxygen, fluid resuscitation, and later steroids and antihistamines. Neuromuscular blockers (rocuronium, succinylcholine), antibiotics and latex are the commonest triggers, and tryptase testing confirms the diagnosis.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Complications: perioperative anaphylaxis?

Make a table of each agent, its key advantage and its main side effect. Then use the flashcards and the other Anaesthesia questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.